Performance analysis of probabilistic timed automata using digital clocks

Kwiatkowska, M., Norman, G. , Parker, D. and Sproston, J. (2006) Performance analysis of probabilistic timed automata using digital clocks. Formal Methods in System Design, 29(1), pp. 33-78. (doi: 10.1007/s10703-006-0005-2)

[img] Text



Probabilistic timed automata, a variant of timed automata extended with discrete probability distributions, is a modelling formalism suitable for describing formally both nondeterministic and probabilistic aspects of real-time systems, and is amenable to model checking against probabilistic timed temporal logic properties. However, the previously developed verification algorithms either suffer from high complexity, give only approximate results, or are restricted to a limited class of properties. In the case of classical (non-probabilistic) timed automata it has been shown that for a large class of real-time verification problems correctness can be established using an integral model of time (digital clocks) as opposed to a dense model of time. Based on these results we address the question of under what conditions digital clocks are sufficient for the performance analysis of probabilistic timed automata and show that this reduction is possible for an important class of systems and properties including probabilistic reachability and expected reachability. We demonstrate the utility of this approach by applying the method to the performance analysis of three probabilistic real-time protocols: the dynamic configuration protocol for IPv4 link-local addresses, the IEEE 802.11 wireless local area network protocol and the IEEE 1394 FireWire root contention protocol.

Item Type:Articles
Additional Information:The original publication is available at
Glasgow Author(s) Enlighten ID:Norman, Dr Gethin
Authors: Kwiatkowska, M., Norman, G., Parker, D., and Sproston, J.
Subjects:Q Science > QA Mathematics > QA75 Electronic computers. Computer science
College/School:College of Science and Engineering > School of Computing Science
Journal Name:Formal Methods in System Design
ISSN (Online):1572-8102
Published Online:07 June 2006
Copyright Holders:Copyright © 2006 Springer
First Published:First published in Formal Methods in System Design 29(1):33-78
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record